Generic selectors
Exact matches only
Search in title
Search in content
Filter by Categories
Acknowledgements
Book Review
Book Reviews
Classics In Indian Medicine
Clinical Case Report
Clinical Case Reports
CLINICAL RESEARCH METHODS
Clinico-pathological Conference
Conferences
Correspondence
Editorial
Eminent Indians in Medicine
Errata
Erratum
Everyday Practice
Film Review
History of Medicine
HOW TO DO IT
Images In Medicine
Letter from Bristol
Letter from Chennai
Letter From Ganiyari
Letter from Glasgow
Letter from London
Letter From Mumbai
Letter From Nepal
Masala
Medical Education
Medical Ethics
Medicine and Society
News From Here And There
Notices
Obituary
Original Article
Original Articles
Review Article
SELECTED SUMMARIES
Selected Summary
Short Report
Short Reports
Speaking for Myself
Speaking for Ourselve
Speaking for Ourselves
Students@nmji
View/Download PDF

Translate this page into:

Images In Medicine
2020:33:4;251-251
doi: 10.4103/0970-258X.316265

A rare side-effect of fluoroquinolones

Sanjeev Kapoor1 , Kamal Gera2 , Gurmeet Singh Chabbra2
1 Department of Internal Medicine, QRG Health City, Faridabad, Haryana, India
2 Department of Respiratory Medicine, QRG Health City, Faridabad, Haryana, India

Corresponding Author:
Kamal Gera
Department of Respiratory Medicine, QRG Health City, Faridabad, Haryana
India
kamalgera36@gmail.com
How to cite this article:
Kapoor S, Gera K, Chabbra GS. A rare side-effect of fluoroquinolones. Natl Med J India 2020;33:251
Copyright: (C)2020 The National Medical Journal of India

A 61-year-old male presented with complaints of pain over the left greater trochanter along with limping for 2 days. He had no other comorbid conditions including joint or tendon problems. There was no history of trauma. He had taken levofloxacin for an upper respiratory tract infection for 3 days before the onset of the above symptoms. He was not on any long-term medication including steroids. Physical examination revealed tenderness over the left greater trochanter but without erythema. MRI bilateral hip region [Figure - 1] showed mild-to-moderate hyperintensity involving tendons of the left gluteus medius and gluteus minimus near the insertion at the greater trochanter (marked by arrows) suggestive of tendinitis. It was diagnosed as levofloxacin-induced tendinitis due to the temporal relationship and absence of other causes (Naranjo scale score was 7: probable adverse drug reaction). Levofloxacin was stopped and he recovered fully within 10 days.

Figure 1: MRI bilateral hip region: Coronal image (A: short inversion time inversion recovery sequence) and axial image (B: proton density fat-sat sequence) showed mild-to-moderate hyperintensity involving tendons of the left gluteus medius and gluteus minimus near the insertion site at greater trochanter (marked by arrows) suggestive of tendinitis

Fluoroquinolone-induced tendinopathy or tendon rupture is a rare side-effect, occurring in 0.14%–0.4% of otherwise healthy controls.[1] Ciprofloxacin and pefloxacin are the usual culprits; however, levofloxacin, ofloxacin and norfloxacin can also cause tendinopathy. Achilles’ tendon is the most commonly affected site in about 90% of patients. Although the mean time of onset of symptoms of tendinopathy is around 2 weeks after initiation of the offending drug, it can occur as early as 2 hours to as late as 6 months after starting the drug.[2]

Conflicts of interest. None declared

References
1.
Tsai WC, Yang YM. Fluoroquinolone-associated tendinopathy. Chang Gung Med J 2011;34:461–7.
[Google Scholar]
2.
Tam PK, Ho CT. Fluoroquinolone-induced Achilles tendinitis. Hong Kong Med J 2014;20:545–7.
[Google Scholar]

Fulltext Views
46

PDF downloads
19
Show Sections